Alert archive / Florida / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 27, NWS Mobile, AL

January 23, 1999Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jan 23, 1999, 4:19 AM CST for Okaloosa County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 1999, 4:19 AM CST (10:19 UTC)
Expired
Jan 23, 1999, 5:15 AM CST
In force
56 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 65 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 23, 1:00 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1999-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1999-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 231019 RRA
SVRMOB
FLC091-231115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
419 AM CST SAT JAN 23 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKALOOSA COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 515 AM CST

AT 416 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS MOVING OVER THE SOUTHEAST PORTION OF OKALOOSA
COUNTY.  THESE STORMS WILL PRODUCE GUSTY WINDS OF 60 MPH OR MORE AS
WELL AS HAIL OF UP TO 1 INCH IN DIAMETER AS THIS LINE OF STORMS
CONTINUES MOVING TO THE EAST AT 20 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 3:50 AM CST, 29 minutes earlier.

Area forecast discussion, Jan 23, 3:50 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
350 AM CST SAT JAN 23 1999

LATEST SFC ANALYSIS SHOWS THE COLD FRONT MOVING SLOWING INTO SE MS
POSSIBLY MOVING INTO EXTREME SW AL NEAR MOB BEFORE SUNRISE. LATEST
KMOB AND KEVX 88D LOOPS STILL SHOW A SOLID LINE OF SHS AND TS MOVING
OVER THE WEST FL PAN AND ADJACENT GULF WATERS EXTENDING N IN S AL.
ATTM...NO MENTION OF SEVERE WX IN THESE AREAS SINCE 06Z. LATEST
GRIDDED DATA BASICALLY ALL MODELS SHOW DEEP LAYER OF MOISTURE NOW IN
PLACE OVER THE REGION GIVING WAY TO MOSTLY HEAVY RAIN...GUSTY WINDS
AND MAYBE SOME SMALL HAIL. OFFSHORE OVER THE GULF SLIGHTLY BETTER
DYNAMICS ALOFT W/ JET STEAK MERGING WIND LOW LEVEL H8 WINDS.
LATEST THINKING BELIEVE MOST OF THIS ACTIVITY WILL MOVE E OF THE CWA
BY THIS AFT BUT STALLING THROUGHOUT THE DAY. BELIEVE NEXT S/W TO THE
W WILL ALLOW SOME REGENERATION OVER THE GULF AND OVER THE CENTRAL AND
EASTERN FL PAN LATER TODAY.

OVER THE CSTL WATERS WINDS GRADUALLY SHIFTING W AT 20 KTS TODAY THEN
NW 15 TO 20 KTS LATER TONIGHT. SEAS SUBSIDING SLOWLY TO 5 FT THROUGH
TONIGHT. SHOWERS AND THUNDERSTORMS ENDING SLOWLY TO THE E OF PNS
AS FRONT SLOWLY TRACKS E TO DESTIN THROUGH THIS EVENING.

MOB 63/41/67/47 2000  PNS 66/44/68/47 5100
DTS 67/49/66/52 6200  GZH 63/40/66/41 5100 32

In the hours before

Special weather statement, Jan 22, 11:36 PM CST, 4 hours 43 minutes before
MSZ067-075-076-078-079-230615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1136 PM CST FRI JAN 22 1999

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN MISSISSIPPI

   ...GEORGE... GREENE... PERRY... STONE... WAYNE

TORNADO WATCH 34 AND TORNADO WATCH 35 THAT AFFECTED PORTIONS OF
SOUTHEAST MISSISSIPPI HAS BEEN CANCELLED. THE WATCHES CONTINUE
FOR PARTS OF SOUTHWEST ALABAMA AND THE WEST FLORIDA PANHANDLE.
Special weather statement, Jan 23, 4:03 AM CST, 16 minutes before
ALZ054>059-FLZ001>004-231045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
403 AM CST SAT JAN 23 1999

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

  IN SOUTHWEST ALABAMA...
     WILCOX...BUTLER...CRENSHAW...MONROE...COVINGTON AND ESCAMBIA

  IN THE NORTHWEST FLORIDA PANHANDLE...
    ESCAMBIA AND SANTA ROSA

AT 400 AM CST...THE LINE OF POTENTIALLY SEVERE THUNDERSTORMS HAD MOVE
EAST OF THE AREA...THUS ENDING THE THREAT OF SEVERE WEATHER.
WIDESPREAD SHOWERS WITH EMBEDDED SCATTERED THUNDERSTORMS WILL SLOWLY
WEAKEN AND DECREASE IN COVERAGE ACROSS THE AREA THROUGH THE REMAINDER
OF THE NIGHT. A TORNADO WATCH REMAINS IN EFFECT FOR COVINGTON COUNTY
IN SOUTHWEST ALABAMA AND OKALOOSA COUNTY IN THE NORTHWEST FLORIDA
PANHANDLE.
Special weather statement, Jan 23, 4:05 AM CST, 14 minutes before
ALZ054>059-FLZ001>004-231045-

SPECIAL WEATHER STATEMENT...COR TO SOUTHWEST ALABAMA COUNTIES
NATIONAL WEATHER SERVICE MOBILE AL
405 AM CST SAT JAN 23 1999

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

  IN SOUTHWEST ALABAMA...
     WILCOX...BUTLER...CRENSHAW...MONROE...CONECUH AND ESCAMBIA

  IN THE NORTHWEST FLORIDA PANHANDLE...
    ESCAMBIA AND SANTA ROSA

AT 400 AM CST...THE LINE OF POTENTIALLY SEVERE THUNDERSTORMS HAD MOVE
EAST OF THE AREA...THUS ENDING THE THREAT OF SEVERE WEATHER.
WIDESPREAD SHOWERS WITH EMBEDDED SCATTERED THUNDERSTORMS WILL SLOWLY
WEAKEN AND DECREASE IN COVERAGE ACROSS THE AREA THROUGH THE REMAINDER
OF THE NIGHT. A TORNADO WATCH REMAINS IN EFFECT FOR COVINGTON COUNTY
IN SOUTHWEST ALABAMA AND OKALOOSA COUNTY IN THE NORTHWEST FLORIDA
PANHANDLE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 1:36 AM CSTSevere Thunderstorm WarningMOBEscambia, Santa Rosa69 min
Jan 23, 3:09 AM CSTSevere Thunderstorm WarningMOBOkaloosa66 min

Nearby

Severe Thunderstorm Warnings in Florida, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.